Hail, Kay
- When
- July 28, 4:10 PM CST
- Where
- Kay County, 3 mi N of Braman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.963, -97.330
A weak cold front moved southeast into Oklahoma during the late afternoon hours. Ahead of the front, numerous boundaries left over from previous days thunderstorms, became a focus for strong to severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front moved southeast into Oklahoma during the late afternoon hours. Ahead of the front, numerous boundaries left over from previous days thunderstorms, became a focus for strong to severe thunderstorm development. Thunderstorms developed during mid afternoon hours, extending from parts of central into northern Oklahoma. The strongest storms eventually organized over northern Oklahoma and moved southeast through the evening hours. The hail reached quarter size at times, with winds reaching 60 mph over some areas. No damage was reported with the thunderstorms. The activity moved south into central Oklahoma by mid evening before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 2:29 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 329 PM CDT TUE JUL 28 2009 .DISCUSSION... GENERAL WEST-NORTHWEST FLOW ALOFT CONTINUES WITH VARIOUS SMALL SCALE WAVES IN THE FLOW... VERY LITTLE CONVECTIVE INHIBITION... AND MULTIPLE WEAK SURFACE BOUNDARIES. WE WILL BE SEEING SCATTERED SHOWERS AND THUNDERSTORMS WITH THESE INGREDIENTS IN PLACE ALTHOUGH IT BECOMES QUITE A CHALLENGE TO PINPOINT SPECIFIC GEOGRAPHY OF THE HIGHEST PRECIPITATION CHANCES ESPECIALLY AS WE GOT FARTHER AHEAD IN TIME WHEN WHAT OCCURS ON THE MESOSCALE OR LOWER WILL INFLUENCE FUTURE CONVECTIVE EVOLUTION. HAVE HIT THE GEOGRAPHY AND TIME PERIODS THAT HIGHEST WITH THE PROJECTED TIMING OF THE MORE- SYNOPTIC SCALE FRONT. DO NOT LIKE SOME OF THE EXTREMA IN THE MAV POP FIELDS AND GFS QPF WITH THE CONVECTIVE FEEDBACK SIGNALS... ALTHOUGH THE GENERAL INCREASE IN POPS SEEMS REASONABLE. ALTHOUGH THERE IS STILL SOME SPECIFIC DISAGREEMENT IN THE MEDIUM RANGE MODELS EVOLUTION OF THE PATTERN... THERE ARE COMING MORE INTO AGREEMENT WITH THE GFS IS LESS AGGRESSIVE IN BUILDING THE UPPER RIDGE OVER THE AREA ALTHOUGH THE BEST FLOW REMAINS NORTH AND NORTHEAST OF THE AREA. WITH SOMEWHAT BETTER AGREEMENT... DID MAKE SOME ADJUSTMENT TO THE EXTENDED PERIODS BEGINNING WITH SUNDAY TO TREND TOWARD THIS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 87 67 80 / 50 40 60 60 HOBART OK 68 88 69 86 / 50 30 60 50 WICHITA FALLS TX 70 95 73 84 / 20 30 50 50 GAGE OK 61 84 60 79 / 60 30 60 30 PONCA CITY OK 61 82 63 80 / 50 40 50 50 DURANT OK 72 91 73 82 / 20 30 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT TUE JUL 28 2009
OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS WESTERN AND NORTHERN OKLAHOMA...AND FAR WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM BENJAMIN AND VERNON
TEXAS...TO SNYDER...TO EL RENO...GUTHRIE...AND STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON
THROUGH MIDNIGHT.
IMPACTS...
HAIL THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND TENDER
VEGETATION. WIND GUSTS TO 65 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.
DISCUSSION...
SCATTERED THUNDERSTORMS NEAR A WEAK COLD FRONT ACROSS NORTH-CENTRAL
OKLAHOMA AND SOUTHERN KANSAS WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE SOUTHEAST LATE THIS AFTERNOON AND
EVENING. ADDITIONAL STORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES
MAY APPROACH WESTERN PORTIONS OF OKLAHOMA THIS EVENING AND ALSO POSE
A THREAT OF LARGE HAIL AND DAMAGING WIND GUSTS.
INSTABILITY AND VERTICAL WIND SHEAR WILL BE SUFFICIENT TO SUPPORT
ORGANIZED SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH DAMAGING
WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. BY MIDNIGHT...
INSTABILITY IS EXPECTED TO DECREASE ENOUGH TO PRECLUDE ORGANIZED
SEVERE STORMS OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
WEDNESDAY INTO WEDNESDAY NIGHT OVER ALL OF OKLAHOMA AND MOST OF
WESTERN NORTH TEXAS. LARGE HAIL... DAMAGING WINDS... AND HEAVY
RAINFALL WILL BE POSSIBLE AS ANOTHER THUNDERSTORM COMPLEX MOVES
SOUTHEAST OVER THE REGION. A RISK OF ISOLATED SEVERE THUNDERSTORMS
WILL CONTINUE INTO THURSDAY OVER WESTERN NORTH TEXAS AND THE
SOUTHEAST HALF OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT TUE JUL 28 2009 OKZ012-018-019-282115- LOGAN OK-KINGFISHER OK-GARFIELD OK- 351 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND LOGAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF DOUGLAS AT 350 PM CDT...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANOTHER STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST OF DRUMMOND... ALSO MOVING SOUTHEAST AT 10 MPH. PEOPLE IN GARFIELD...KINGFISHER AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3618 9751 3608 9776 3637 9810 3639 9768 ..SPEG.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT TUE JUL 28 2009
OKZ007-012-282130-
GARFIELD OK-GRANT OK-
411 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF LAMONT AT 411 PM
CDT...MOVING EAST AT 20 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3654 9746 3654 9747 3655 9769 3673 9768
3674 9746
..SPEG.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 417 PM CDT TUE JUL 28 2009 OKZ018-019-282130- LOGAN OK-KINGFISHER OK- 417 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER AND LOGAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MARSHALL AT 417 PM CDT...MOVING SOUTHEAST AT 20 MPH. HAIL TO THE SIZE OF DIMES AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KINGFISHER AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3604 9748 3593 9770 3617 9783 3617 9761 ..SPEG.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT TUE JUL 28 2009
OKZ007-008-282215-
KAY OK-GRANT OK-
453 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF BLACKWELL LAKE AT
453 PM CDT...MOVING EAST AT 10 MPH. HAIL TO THE SIZE OF DIMES AND
WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
LAT...LON 3687 9727 3685 9755 3700 9758 3700 9730
3700 9729
..SPEG.The Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
13 hail, 12 thunderstorm wind. Local standard time, as filed.
The hail was reported near 164th Street and Pennsylvania Avenue.
The hail was reported near 122nd Street and Pennsylvania Avenue.
The hail was reported near the John Kilpatrick Turnpike and May Avenue.
The wind gust was measured near the intersection of Highways 177 and 60.
No damage was reported with the wind gust.
The hail was reported on the north side of Stillwater. A wind gust of 60 mph was also estimated at this location.
The wind gust was estimated at on the north side of town. Quarter-size hail was also reported at this location.
No damage was reported with the wind gust.
No damage was reported with the estimated wind gust.
No damage was reported with the estimated wind gust.
Several trees were downed near Bryant Avenue and Danforth Road. Monetary damages were estimated.
Quarter-size hail covered the ground near NE 23rd Street and Post Road.
Several tree limbs six inches in diameter were downed along MacArthur Avenue, east of Blanchard. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190376, 190377, 190378, 190380, 190383, 190385, 190386, 190387, 190388, 190390, 190391, 190392, 190394, 190395, 190396, 190397, 190398, 190399, 190400, 190402, 190437, 190401, 190403, 190438, 190404.